Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2018, 8:43 PM CDT for Dallas County, Polk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 8:43 PM CDT (01:43 UTC)
- Expired
- Apr 13, 2018, 9:19 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WUUS53 KDMX 140143 SVRDMX IAC049-153-140245- /O.NEW.KDMX.SV.W.0015.180414T0143Z-180414T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 843 PM CDT FRI APR 13 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Polk County in central Iowa... Dallas County in central Iowa... * Until 945 PM CDT. * At 843 PM CDT, a severe thunderstorm was located over De Soto, or near Adel, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes, Perry, Adel, Windsor Heights, Polk City, Saylorville, Dallas Center, Earlham, Granger, De Soto, Woodward, Van Meter and Jordan Creek Town Center. This includes the following highways... Interstate 35 between mile markers 70 and 72, and between mile markers 96 and 101. Interstate 80 between mile markers 102 and 132. Interstate 235 between mile markers 1 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 900 PM CDT for south central Iowa. LAT...LON 4186 9407 4186 9349 4151 9379 4150 9417 TIME...MOT...LOC 0143Z 217DEG 32KT 4152 9402 HAIL...<.75IN WIND...60MPH $$ Cogil
3 follow-up statements
950 WWUS53 KDMX 140159 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 859 PM CDT FRI APR 13 2018 IAC049-153-140245- /O.CON.KDMX.SV.W.0015.000000T0000Z-180414T0245Z/ Polk IA-Dallas IA- 859 PM CDT FRI APR 13 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHWESTERN POLK AND EASTERN DALLAS COUNTIES... At 859 PM CDT, a severe thunderstorm was located near Waukee, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes, Adel, Windsor Heights, Polk City, Saylorville, Dallas Center, Granger, De Soto, Van Meter, Big Creek Lake, Jordan Creek Town Center, Saylorville Lake and Valley West Mall. This includes the following highways... Interstate 35 between mile markers 70 and 72, and between mile markers 96 and 101. Interstate 80 between mile markers 106 and 132. Interstate 235 between mile markers 1 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4186 9388 4186 9349 4151 9379 4150 9410 TIME...MOT...LOC 0159Z 217DEG 32KT 4164 9390 HAIL...<.75IN WIND...60MPH $$ Cogil
423 WWUS53 KDMX 140209 RRA SVSDMX Severe Weather Statement National Weather Service Des Moines IA 909 PM CDT FRI APR 13 2018 IAC049-153-140245- /O.CON.KDMX.SV.W.0015.000000T0000Z-180414T0245Z/ Polk IA-Dallas IA- 909 PM CDT FRI APR 13 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHWESTERN POLK AND NORTHEASTERN DALLAS COUNTIES... At 909 PM CDT, a severe thunderstorm was located near Grimes, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Grimes, Windsor Heights, Polk City, Saylorville, Granger, Big Creek Lake, Saylorville Lake, Valley West Mall, Merle Hay Mall, Alleman, Sheldahl and Big Creek State Park. This includes the following highways... Interstate 35 between mile markers 96 and 101. Interstate 80 between mile markers 125 and 132. Interstate 235 near mile marker 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4186 9388 4186 9349 4158 9373 4172 9396 TIME...MOT...LOC 0209Z 217DEG 32KT 4172 9382 HAIL...<.75IN WIND...60MPH $$ Cogil
135
WWUS53 KDMX 140219
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
919 PM CDT FRI APR 13 2018
IAC049-153-140229-
/O.CAN.KDMX.SV.W.0015.000000T0000Z-180414T0245Z/
Polk IA-Dallas IA-
919 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND
NORTHEASTERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4186 9388 4186 9349 4158 9373 4172 9396
TIME...MOT...LOC 0218Z 217DEG 32KT 4179 9375
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:11 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 13, 7:11 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 711 PM CDT Fri Apr 13 2018 .SHORT TERM.../Tonight/ Issued at 426 PM CDT Fri Apr 13 2018 Bottom Line up Front... Severe Weather main threat in southern Iowa for the immediate short- term. Large hail, tornadoes, and damaging winds all possible. Transition to winter weather hazards overnight across northern to northwestern Iowa. Setup... 20z Sfc analysis has roughly a 990mb low positioned over southeastern Nebraska/northeastern Kansas. Well-advertised moisture has surged ahead of this low into the warm sector, aided by 50 to 60 kt moisture transport winds. All eyes have been on how far north the warm front (oriented from west to east) attendant to the sfc low would make it today. At present time, the boundary is draped around the southern three tiers of counties in Iowa. South of the boundary, dewpoint temperatures have climbed into the 60s. Much of southwestern Iowa had sunshine through this morning which aided in destabilization. Convective initiations is well underway from southwestern Iowa southward through Kansas. Ongoing Severe Weather... With ongoing convection, focus is on mode and longevity. Latest RAP showing widespread CAPE values of 2000 J/Kg. 0-6KM shear is upwards of 50 kts and low-level helicity is off the charts. With this moisture, sounding profile, LCL heights are more than sufficiently low for tornadoes... especially near to the boundary. Hodograph analysis has slowed down storm motion to more the 30 to 40 mph range vs the 50 to 60 mph range they were suggesting yesterday. Storms getting north of the boundary will lose their tornado potential, with elevated hail being the main convective mode. Into the overnight, boundary layer won't decouple, so we won't have capping issues. Instability lingers, though waning through 12z Sat. The boundary is slated to slowly drift southward, making it into Missouri between 06z Sat and 09z Sat, which will bring an end to the SVR/Tor threat. Will have to keep an eye on storms in Kansas/Missouri moving northward... with such prolific shear profiles, storms should be able to sustain themselves into Iowa. .LONG TERM.../Saturday through Friday/ Issued at 426 PM CDT Fri Apr 13 2018 Bottom Line up Front... Winter weather hazards continue tonight through Sunday, with blizzard potential likely in northwestern Iowa. Strong winds will be major driver of impacts. Transition to snow should begin in northwestern Iowa around 12z Sat as CAA begins to infiltrate Iowa. Minor tweaks made to the forecast from the previous days... the biggest of which has been to beef up amounts slightly in northwestern Iowa. In short, there has been a trend to linger instability through Iowa as major ascent processes in play. Thundersnow remains very possible, which typically indicates upwards of 2 inch per hour rates. High confidence in winds remaining in the 25 to 35 mph range, with gusts upwards of 50 mph in northwestern Iowa. Winds will be the biggest driver of impacts, as visibility will approach zero during heavier periods of snow...likely in the Saturday Morning to Saturday afternoon timeframe. This would have significant impacts on travel, making travel very dangerous and nearly impossible in certain locations. As our sfc low pulls away to the east, snowfall intensity/rates will begin to diminish Saturday afternoon into the evening hours. Another forecast tweak has been to linger the snow into Sunday. The 12z NAM especially keeps some forcing in our eastern counties through at least 18z Sun. Winds should be around 15 to 25 mph during this timeframe, so there may still be travel impacts as visibility could drop to less than one mile at times. Monday and Beyond... High pressure moves in to melt snow and quiet the weather on Monday. Long-term models have consistently been showing the next systems to push through the upper Midwest on Wednesday and on Saturday. At this time, it appears these should be fairly low-impact systems, with rain and a possible light rain/snow mix during the overnight hours Tuesday night and Friday night. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 711 PM CDT Fri Apr 13 2018 IFR conditions and strong, gusty winds are in place across northern Iowa, somewhat removed from a west to east warm front currently between KCNC and KOXV. Confidence is high that these conditions will persist and sag southward somewhat later this evening. Thunderstorms producing producing severe wind gusts at times with variable conditions will also continue from western into northern Iowa. Later tonight strong winds will persist north with strong winds continuing north leading to blizzard conditions north and west with IFR or less likely. && .HYDROLOGY... Issued at 458 PM CDT Fri Apr 13 2018 Wet period expected over the next couple days with seasonally moderate to heavy QPF expected across the northern CWA. In response, the 2-day QPF hydrograph ensembles show significant within-bank rises at many forecast points within the Cedar, Iowa and Des Moines River basins mainly along and north of US Hwy 20, with the exception being the Des Moines River at Des Moines SE 6th St where the river may come within a couple feet of flood stage. The 2-day QPF hydrograph ensembles suggest flooding is possible at a few locations in the Cedar and Des Moines River basins along and north of US Hwy 20. A Flood Warning has already been issued for the West Fork Des Moines River at Estherville. In addition, a Flood Watch has been issued for the Cedar River at Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 AM Saturday to 1 AM CDT Sunday for IAZ025-035-036-044>047-057-058. Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ004-005-015-023-024-033-034. Winter Weather Advisory from 7 AM Saturday to 1 PM CDT Sunday for IAZ017-026. Winter Storm Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ006-007-016. Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for IAZ007- 027-028-037>039. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Small HYDROLOGY...Zogg
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 447 PM CDT Fri Apr 13 2018 IAZ004-005-015-023-024-033-034-142200- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Non-severe thunderstorms are possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Snowfall reports are always appreciated. IAZ006-007-016-142200- Winnebago-Worth-Hancock- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this evening and tonight. A few strong storms cannot be ruled out, with hail being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. Snowfall reports are always appreciated. IAZ017-025-026-035-036-044>047-057-058-142200- Cerro Gordo-Wright-Franklin-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Audubon-Guthrie- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening and tonight, especially south. Hail will be the main threat, with damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially south. Snowfall reports are always appreciated. IAZ027-028-037>039-142200- Butler-Bremer-Hardin-Grundy-Black Hawk- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening and tonight, especially south. Hail will be the main threat, with damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are possible Saturday morning. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially south. Snowfall reports are always appreciated. IAZ048>050-059>062-070>075-081>086-092>097-142200- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Severe thunderstorms are possible this evening into early tonight. Large hail, damaging winds, and tornadoes are all possible, especially south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non-severe thunderstorms are possible Saturday afternoon, along with rain and a wintry mix of precipitation. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and early tonight. Kotenberg
In the hours before
Local storm report, Apr 13, 8:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL CLARKSVILLE 42.78N 92.67W
04/13/2018 M0.50 INCH BUTLER IA NWS EMPLOYEE
RELAYED IMAGE OF DIME SIZED HAIL IN
CLARKSVILLE.
&&Local storm report, Apr 13, 8:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL LENOX 40.88N 94.56W
04/13/2018 M1.00 INCH TAYLOR IA AMATEUR RADIO
&&Local storm report, Apr 13, 8:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 S IOWA FALLS 42.47N 93.27W
04/13/2018 M59 MPH HARDIN IA AWOS
&&Local storm report, Apr 13, 8:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG JEFFERSON 42.02N 94.38W
04/13/2018 GREENE IA TRAINED SPOTTER
DELAYED REPORT - COURTESY OF JOHN MCLAUGHLIN
DAMAGE TO NUMEROUS BUILDINGS, TREES, POWER
LINES. BASED ON DAMAGE, WIND SPEEDS WERE
ESTIMATED AT 70-80 MPH.
&&
JAJLocal storm report, Apr 13, 8:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 S CRESTON 41.02N 94.36W
04/13/2018 M52 MPH UNION IA AWOS
&&Local storm report, Apr 13, 8:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM NON-TSTM WND GST 3 N STEAMBOAT ROCK 42.45N 93.06W
04/13/2018 M61 MPH HARDIN IA MESONET
MESONET STATION RSBI4, 3 N STEAMBOAT ROCK.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 40 min |
| Apr 13, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 42 min |
| Apr 13, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 52 min |
| Apr 13, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 41 min |
| Apr 13, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Marshall, Story, Wright | 39 min |
| Apr 13, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 36 min |
| Apr 13, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Grundy | 41 min |
| Apr 13, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 37 min |
| Apr 14, 1:31 AM CDT | Wind Advisory | DMX | Black Hawk, Bremer, Butler, Dallas, Grundy, Hardin and 6 more | 14 hr |
| Apr 14, 6:52 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 11 hr |
| Apr 14, 10:42 AM CDT | River Flood Warning | DMX | Black Hawk | 12 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.